Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Odds of Severe Side Effects vs. Odds of Developing OIs
Oct 16, 2003

Dear Doctor: With some horror, I have read on this website some of the possible side effects of anti-HIV meds. Particularly troubling is the occurrence of heart attacks and liver complications. I wonder, how does one balance the odds of developing a severe negative reaction to the meds. vs. the likelihood of developing OIs without the meds. I mean, I obviously want to avoid developing any OIs, but if it means I may drop dead of a heart attack or liver failure , or have to take a seeminly endless number of medications (e.g., to reduce cholesterol, lipid levels, etc.), then I don't know if it's worth it. I'm relatively sure I know what your response will be, but I just wanted to bring this issue out for discussion. Thanks!

Response from Dr. Wohl

While many of the posts on this and other sites are preoccupied with adverse effects of HIV therapies, serious side effects from these medications are rare.

For instance, many are legitimately concerned about heart attacks secondary to combination HIV therapy. However, one of the most damning studies linking HIV therapy to heart attacks involved over 23,000 (!) people of whom about 130 developed heart attacks of the few years of study. Now, for those 130, this was a problem but overall this was a tiny fraction of all those on potent HIV therapy.

Before these drugs came about there was much more badness (OIs, cancers, wasting, etc) in numbers and severity that dwarf those of the metabolic complications of HIV treatments despite the lip service.

The decision is not one of whether you will die with an OI or an MI (myocardial infarction, heart attack) or liver failure. The OI part of the equation is practically a guarantee without therapy while the long term complications of HIV therapies seem to be quite rare and more often than not, manageable when they do occur.

Thanks for raising the issue- DW



Previous
chinese medicine
Next
Starting during ARS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement